Minnesota, 2004

Flash Flood in Minnesota, May 9, 2004

May 9, 2004 · NWS ARX · 1 event in 1 county or zone

2 to 4 inches of rain fell in two hours, which caused flash flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

2 to 4 inches of rain fell in two hours, which caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 9, 2:01 PM CST, 7 hours 14 minutes earlier.

Area forecast discussion, May 9, 2:01 PM CST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT SUN MAY 9 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST CONCERNS IN THE NEAR TERM ARE ON SEVERE WEATHER THREAT
TONIGHT. AFTER THAT PRECIPITATION CHANCES AND TEMPERATURES THROUGH
MID WEEK.

18Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE ACROSS NORTHEAST
SOUTH DAKOTA...WITH SURFACE WARM FRONT EXTENDING SOUTHEASTWARD
ACROSS CENTRAL AND SOUTHEAST MINNESOTA INTO CENTRAL WISCONSIN.
SURFACE COLD FRONT EXTENDS SOUTHWARD FROM LOW THROUGH SOUTH DAKOTA
INTO NEBRASKA. RADAR MOSAIC SHOWING CELLS BEGINNING TO FORM NEAR
TRIPLE POINT. VISIBLE SATELLITE IMAGERY SHOWS CUMULUS FIELD FORMING
ALONG THE WARM FRONT ACROSS CENTRAL MINNESOTA.

12Z 09MAY04 MODELS IN PRETTY GOOD AGREEMENT IN THE SHORT TERM. STILL
SOME QUESTION AS TO THE QPF...WITH THE MODELS DIFFERING
SOMEWHAT. OVERALL LEANING TOWARD THE ETA IN THE NEAR TERM...WITH MORE
INFLUENCE FROM THE GFS BEYOND 36 HOURS.

IN THE SHORT TERM...WARM FRONT WILL CONTINUE TO SURGE NORTHWARD
TONIGHT...WITH REMAINDER OF FORECAST AREA GETTING INTO THE WARM
SECTOR. WARM SECTOR HAS BECOME EXTREMELY UNSTABLE WITH CAPES AROUND
3000 J/KG AND VERY STEEP LAPSE RATES. CAP ALREADY BREAKING WITH CELL
DEVELOPMENT NEAR TRIPLE POINT IN WESTERN MINNESOTA. ACTIVITY WILL
LIKELY TO CONTINUE TO DEVELOP ALONG THE COLD FRONT AND ALONG AND TO
THE NORTH OF THE NORTHWARD MOVING WARM FRONT. DEEP LAYER SHEAR
ALONG BOUNDARY TO ENHANCE POTENTIAL FOR SUPER-CELLS THIS EVENING.
CURRENT MODERATE RISK OUT FOR THE WESTERN TWO THIRDS OF THE
FORECAST AREA LOOKS GOOD.

COLD FRONT TO APPROACH THE AREA LATE TONIGHT AND ACROSS THE FORECAST
AREA THROUGH THE MORNING HOURS ON MONDAY. WILL CONTINUE THE LIKELY
POPS FOR THIS TIME FRAME. FRONT WILL THEN PUSH SOUTH OF THE AREA
MONDAY NIGHT AND BE THE FOCUS FOR MORE CONVECTIVE ACTIVITY.

THE NEXT DISTURBANCE APPROACHES FROM THE WEST BY TUESDAY...AND THE
FRONT WILL RETURN NORTH AGAIN.  WILL MAINTAIN LOW POPS TUESDAY TO
ACCOUNT FOR THIS...BUT THE AREA SHOULD BE SAFE FROM CONVECTION
TUESDAY NIGHT.  THE NEXT COLD FRONT IS DUE IN FOR THE LATTER PART OF
WEDNESDAY.  HAVE LEFT RAIN CHANCES AS THEY WERE IN THE PREVIOUS
FORECAST.

GUIDANCE TEMPERATURES LOOK REASONABLE AND CLOSE TO PREVIOUS FORECAST
SO NO MAJOR CHANGES MADE.

.LONG TERM...THURSDAY THROUGH SUNDAY

OVERALL PATTERN TO REMAIN WITH TROUGH ACROSS THE WESTERN CONUS AND
RIDGING IN THE EAST. THUS KEEPING FORECAST AREA IN SOUTHWEST FLOW
ALOFT. FRONTAL BOUNDARY AND ASSOCIATED WAVE MOVES THROUGH ON
THURSDAY...WITH THE GFS THE MORE PROGRESSIVE MODEL VERSUS THE
ECMWF. LAST SEVERAL BOUNDARIES HAVE BEEN SLOWER THAN THE ECMWF AND
PREFER THIS SOLUTION...KEEPING POPS IN THROUGH THURSDAY NIGHT.
ANOTHER WAVE TO AFFECT THE AREA SATURDAY AND KEPT THE LOW POPS FROM
THE PREVIOUS FORECAST.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

RABERDING
Hazardous weather outlook, May 9, 11:36 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1236 PM CDT SUN MAY 9 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
1236 PM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF A WARM FRONT
ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN THIS AFTERNOON. A FEW OF
THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT WITH THESE
THUNDERSTORMS ARE LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO.

AS THE CAP WEAKENS ACROSS SOUTHEAST MINNESOTA...WEST CENTRAL
AND SOUTHWEST WISCONSIN...AND NORTHEAST IOWA...SCATTERED
THUNDERSTORMS WILL DEVELOP AFTER 3 PM. THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT WILL MOVE EAST THROUGH THE ENTIRE AREA TONIGHT.
AS THIS FRONT APPROACHES...THE THUNDERSTORMS WILL BECOME MORE
WIDESPREAD. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT WILL STILL BE LINGERING OVER SOUTHERN WISCONSIN AND
SOUTHERN IOWA ON MONDAY...WHICH WILL AGAIN SERVE AS THE MAIN FOCUS
FOR MORE THUNDERSTORM DEVELOPMENT. THERE IS A SLIGHT CHANCE THAT
SOME OF THE STORMS COULD BECOME SEVERE...WITH HAIL THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

BOYNE

In the hours before

Local storm report, May 9, 7:08 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
808 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             WABASHA                 44.37N 92.05W
05/09/2004  0.75 INCH        WABASHA            MN   TRAINED SPOTTER

&&

SHEA
Local storm report, May 9, 7:27 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
827 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             MONDOVI                 44.57N 91.67W
05/09/2004  0.50 INCH        BUFFALO            WI   CO-OP OBSERVER

            ALSO 40 MPH WIND GUSTS.

0823 PM     HAIL             NELSON                  44.42N 92.00W
05/09/2004  0.75 INCH        BUFFALO            WI   FIRE DEPT/RESCUE

            REPORTED BY FIRE DEPARTMENT AND STATE TROOPER. WIND GUSTS
            ALSO REACHED 50 MPH.

&&

SHEA
Local storm report, May 9, 7:50 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
850 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             8 S WILLARD             44.61N 90.73W
05/09/2004  0.75 INCH        CLARK              WI   AMATEUR RADIO

&&

SHEA
Local storm report, May 9, 7:52 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
852 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             INDEPENDENCE            44.36N 91.42W
05/09/2004  0.75 INCH        TREMPEALEAU        WI   LAW ENFORCEMENT

            WIND GUSTS TO 50 MPH ALSO REPORTED ALONG WITH DIME SIZE
            HAIL.

&&

SHEA
Local storm report, May 9, 7:56 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
856 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             3 E LOYAL               44.74N 90.44W
05/09/2004  0.75 INCH        CLARK              WI   AMATEUR RADIO

&&

SHEA
Local storm report, May 9, 8:54 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
954 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0954 PM     FLASH FLOOD      NELSON                  44.42N 92.00W
05/09/2004                   BUFFALO            WI   FIRE DEPT/RESCUE

            TWO INCHES OF RAIN HAS FALLEN WITH DITCHES FULL OF WATER.

&&

SHEA

The radar

The La Crosse radar (KARX), 98 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wabasha

When
May 9, 9:15 PM CST to 11:55 PM CST
Where
Wabasha County, North Portion
Property damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394242.